Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 136, NWS Columbia, SC

August 18, 2000Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2000, 9:15 PM EDT for Clarendon County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 9:15 PM EDT (01:15 UTC)
Expired
Aug 18, 2000, 10:00 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 9:15 PM EDTHail 0.75Manning, SCSheriff reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4421 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 190116
SVRCAE
SCC027-190200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT.

* AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MANNING...OR ABOUT 4 MILES NORTH OF
  MANNING...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMERTON AT 920 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3397 7990 3368 8059 3314 8006 3323 7979

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:11 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 18, 9:11 PM EDT, 4 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-191311-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
911 PM EDT FRI AUG 18 2000

PLAN TO REMOVE POPS N OF CAE SINCE RADAR SHOWS A BOUNDARY HAS MOVED
S OF THE AREA AND INSTABILITY HAS DECREASED. PLAN TO KEEP POPS S AND
E BUT EXPECT TSTMS IN THIS AREA WILL DISSIPATE BETWEEN 06 AND 09Z.
THE RUC SHOWS AN H5 SHORTWAVE MOVING SOUTH OF THE AREA AND H85 COLD
ADVECTION BEGINNING DURING THIS TIME. MSAS LI/S STILL SUPPORT A
POSSIBILITY OF SEVERE FROM CLARENDON COUNTY TO ORANGEBURG COUNTY
DURING THE NEXT FEW HOURS.

FCSTID = 5
CAE   71  89  69  87 /  10  10  10  20
AGS   74  92  69  90 /  30  20  10  20
SSC   71  89  69  87 /  10  10  10  20
OGB   71  89  69  87 /  40  10  10  20

.CAE...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:09 PM EDTSevere Thunderstorm WarningCAELee36 min
Aug 18, 8:29 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.